Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 97, NWS Kansas City, MO

May 23, 2000Bates County, Cass County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 23, 2000, 9:16 PM CDT for Bates County, Cass County, Missouri. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 23, 2000, 9:16 PM CDT (02:16 UTC)
Expired
May 23, 2000, 10:00 PM CDT
In force
44 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Bates County, MO, Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 45 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 9:41 PM CDTHail 0.75Drexel, MO
May 23, 9:45 PM CDTHail 1.75Passaic, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2519 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

081 
WUUS53 KEAX 240217
SVRMCI
TTAA00 KMCI 240216

MOC013-037-240300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
916 PM CDT TUE MAY 23 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BATES COUNTY IN WEST CENTRAL MISSOURI
  SOUTHERN CASS COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 1000 PM CDT

* AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FREEMAN...OR ABOUT 13 MILES SOUTHWEST OF
  HARRISONVILLE...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARCHIE AT 935 PM CDT
  ADRIAN AT 945 PM CDT
  ALTONA AT 955 PM CDT
  BALLARD AT 1000 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

LAT...LON 3866 9460 3808 9460 3806 9407 3863 9414

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:38 PM CDT, 6 hours 38 minutes earlier.

Area forecast discussion, May 23, 2:38 PM CDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
238 PM CDT TUE MAY 23 2000

FORECAST CHALLENGE WILL BE CONVECTIVE POTENTIAL TONIGHT...AND THEN
THURSDAY/FRIDAY TIMEFRAME. TEMPERATURES WILL ALSO BE OF SOME
CONCERN. WEAK SURFACE BOUNDARY HAS PRETTY MUCH SLIPPED TO THE SOUTH
OF CWA...ALLOWING DRIER AIR TO FILTER INTO THE NORTHWEST CORNER OF
MISSOURI. 18Z SURFACE ANALYSIS SHOWS BEST MOIST AXIS SHIFTED INTO
SOUTHEAST MISSOURI...WHICH COINCIDES WITH MSAS INSTABILITY AXIS
SPREAD ACROSS SOUTHERN MISSOURI INTO SOUTHEAST KANSAS. WITH ALL THIS
SAID...FEEL THAT BEST THREAT FOR CONVECTION WILL BE TO THE SOUTH OF
CWA. WILL MAINTAIN SMALL CHANCE POPS IN FAR SOUTHERN COUNTIES THIS
EVENING.

NEXT SURFACE BOUNDARY...CURRENTLY OVER THE DAKOTAS...IS ALSO OF SOME
CONCERN FOR LATE TONIGHT. MODELS INDICATE SOME LOW-LEVEL MOISTURE
RETURN AHEAD OF THIS FRONT LATE TONIGHT/TOMORROW MORNING...HOWEVER
BELIEVE THAT DIURNAL TIMING OF FRONT...AND ON GOING ACTIVITY TO THE
SOUTH OF THE AREA...SHOULD PRECLUDE ANY WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY WITH THIS FEATURE. AT THIS TIME...AM NOT
PLANNING ON CARRYING POPS LATE TONIGHT OR TOMORROW MORNING.

MODELS INDICATE THAT BOUNDARY WILL SAG INTO NORTHERN OKLAHOMA AND
NORTHERN ARKANSAS TOMORROW...ALLOWING FOR SURFACE DEWPOINTS IN THE
40S TO FILTER INTO FORECAST AREA. IT IS NOT UNTIL LATE THURSDAY
AFTERNOON/THURSDAY NIGHT THAT THIS MODEL RETURNS THE BOUNDARY NORTH
AS A WARM FRONT. IN ADDITION...MODERATE H8 LLJ INDICATED BY ETA/AVN
THURSDAY NIGHT OVERRIDDING THIS BOUNDARY...WHICH SHOULD CREATE AN AREA
OF LOW-LEVEL WAA. ALSO UPPER JET MAX EJECTING OUT OF DESERT
SOUTHWEST SHOULD PROVIDE SOME UPPER-LEVEL DIFFLUENCE TO COINCIDE
WITH LOWER-LEVEL SUPPORT. WILL NOT GET CARRIED AWAY WITH POPS AT
THIS POINT...HOWEVER IT DOES LOOK LIKE A DECENT SHOT A GETTING AT
LEAST SOME PRECIPITATION. H7 TEMPERATURES WARM QUICKLY INTO THE +10
TO +12 RANGE DURING THE DAY ON FRIDAY...HOWEVER MRF...AND TO A
LESSER DEGREE THE CANADIAN...SHOWS FRONTAL BOUNDARY PUSHING THROUGH
LATE FRIDAY INTO SATURDAY MORNING. AFTER THIS...EXTENDED LOOKS DRY
FOR THE REMAINDER OF THE HOLIDAY WEEKEND.

NEW MODEL GUIDANCE CAME IN A BIT WARMER FOR TONIGHT AND TOMORROW
THAN PREVIOUS RUNS...SO WILL ADJUST GOING FORECAST UPWARD SOME FOR
THOSE PERIODS. OTHERWISE...AM EXPECTING TO GENERALLY GO WITH A BLEND
OF FWC AND FAN GUIDANCE THROUGH THE FORECAST CYCLE.

COORD WITH TOP AND STL.

.EAX...NONE.

MJM

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:44 PM CDTTornado WarningEAXBates31 min
May 23, 10:11 PM CDTTornado WarningEAXBates49 min
May 24, 3:39 AM CDTSevere Thunderstorm WarningEAXSaline66 min
May 24, 4:18 AM CDTSevere Thunderstorm WarningEAXCooper, Pettis42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.